Strong Wind, Alexander
- When
- March 25, 8:00 AM CST to 7:00 PM CST
- Where
- Alexander forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Strong surface low pressure was moving through Kansas towards Iowa with a cold front stretching southward. Strong wind gusts of 40-50 mph were seen through the day in Southern Illinois with the strongest measured gust 48 mph at the Marion AWOS.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong surface low pressure was moving through Kansas towards Iowa with a cold front stretching southward. Strong wind gusts of 40-50 mph were seen through the day in Southern Illinois with the strongest measured gust 48 mph at the Marion AWOS. Wind speeds decreased but remained breezy in the evening as showers moved into S Illinois, with a boundary crossing the state by late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 25, 5:39 AM CST, 2 hours 21 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
639 AM CDT Mon Mar 25 2024
.KEY MESSAGES...
- Conditions will be windy today and tonight, with southeast to
south winds at 20 to 30 mph with gusts of 40 to around 50
mph. A Wind Advisory is in effect from 5am CDT today to 5am
CDT Tuesday.
- Numerous showers and some thunderstorms are expected today
into Tuesday with the approach and passage of a cold front.
Heavy rain and lightning are primary hazards this afternoon
and tonight.
- There is some potential for gusty winds and hail Tuesday in
portions of southwest Indiana and northwest Kentucky from mid
morning to early afternoon.
&&
.UPDATE...
Issued at 639 AM CDT Mon Mar 25 2024
Updated aviation section for 12z TAF issuance.
&&
.DISCUSSION...
Issued at 248 AM CDT Mon Mar 25 2024
Everything is still on track to give us windy conditions today
into tonight. Latest surface observations show winds over
western Missouri and western Arkansas already gusting into the
25-35 mph range with some isolated higher gusts. These winds
will eventually reach areas west of the Mississippi River and
increase by daybreak, spreading into southern Illinois and and
far west Kentucky by midday, then across the rest of our area by
00z Tuesday. Wind gusts of 40 to 50 mph will become common
through the day, and the gusts will persist into the evening
hours, especially east of the Mississippi River. Breaks in the
clouds could lead to better mixing, and thus some localized
higher gusts. The Wind Advisory runs from 10z today to 10z
Tuesday, but the peak of the winds will be from late morning
through around 06z, gradually decreasing from west to east
from early evening.
Models continue to show a surface low, currently over southwest
Kansas, slowly moving northeast over Wisconsin by 12z Tuesday. The
associated cold front will reach areas just west of the PAH forecast
area by 06z Tuesday, moving through the middle Mississippi and lower
Ohio valleys late tonight through the day Tuesday. Showers will
move into portions of southeast Missouri and southwest Illinois this
morning, slowly spreading east across our area by early this
evening. Numerous showers are expected from late this afternoon and
overnight. Thunderstorms are possible in southeast Missouri by late
this afternoon, then across our entire area this evening as the cold
front starts to push through our area. Convection will continue
mainly east of the Mississippi River after 06z and into Tuesday
morning. On Tuesday, with the front pushing into eastern portions
of the PAH forecast area as we begin to get some daytime
heating, models show modest 0-1km CAPE values and strong wind
shear in our far eastern counties, so an isolated strong to
severe storm is not out of the question. This should be a fairly
small window of time for this potential, primarily from mid
morning to early afternoon, then the front will move off to our
east and things will dry out.
Behind the cold front, surface high pressure will build over the
north central U.S., gradually sinking southeast through the end
of the week. Temperatures will cool down to below normal
readings Tuesday night into Wednesday night, with some areas
seeing overnight lows around the freezing mark. We will then see
a warming trend for the end of the work week and through the
weekend to well above normal readings. Models are showing the
potential for a frontal boundary to set up north of our area
late in the weekend, which brings back some chances of showers
and storms.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 639 AM CDT Mon Mar 25 2024
Included LLWS at 2k at 17045kt through 14z. Winds at the
surface from the southeast to south will increase to 15-25kt
with gusts to 35-40kt late this morning into the afternoon,
with speeds of 20-30kt and gusts of 45-50kts possible late this
afternoon into the evening. Winds will gradually decrease a
between 03z-06z, and again then included LLWS at 16045-60kts for
several hours. Showers and low VFR to MVFR cigs will reach
KCGI/KMVN by 22z, and KPAH/KEVV/KOWB between 00z-03z, with TSRA
possible at all sites this evening. MVFR vsbys possible with
shra/tsra.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 5 AM CDT Tuesday for ILZ075>078-080>094.
MO...Wind Advisory until 5 AM CDT Tuesday for MOZ076-086-087-100-
107>112-114.
IN...Wind Advisory until 5 AM CDT /6 AM EDT/ Tuesday for INZ081-082-
085>088.
KY...Wind Advisory until 5 AM CDT Tuesday for KYZ001>022.
&&
UPDATE...RST
DISCUSSION...RST
AVIATION...RSTHazardous Weather Outlook National Weather Service Paducah KY 342 AM CDT Mon Mar 25 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-261000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 342 AM CDT Mon Mar 25 2024 /442 AM EDT Mon Mar 25 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight South to southeast winds at 20 to 30 mph with gusts of 45 to around 50 mph are expected today and tonight. Please see the Wind Advisory for more details. Isolated to scattered thunderstorms are expected late this afternoon and tonight. Locally heavy rain and lightning are the main concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday from mid morning to early afternoon in portions of southwest Indiana and northwest Kentucky. A few stronger storms cannot be ruled out, with gusty winds and hail the primary hazards. Low temperatures will drop to near or just below freezing both Tuesday night and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotters should stay tuned to the latest forecasts and updates and relay any reports to the NWS.
The national radar mosaic for the moment the first event began.
13 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164747, 1164748, 1164749, 1164750, 1164751, 1164752, 1164753, 1164754, 1164755, 1164756, 1164757, 1164758, 1164759.